Kentucky, 2012Hail and Damaging Winds in Kentucky, August 16, 2012
August 16, 2012 · NWS PAH · 11 events in 7 counties and zones
A line of strong to severe thunderstorms produced scattered reports of damaging wind across western Kentucky. Most of the wind damage was east of Kentucky Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms produced scattered reports of damaging wind across western Kentucky. Most of the wind damage was east of Kentucky Lake. Strong surface pressure falls ahead of the line of storms, combined with very unstable air out ahead of the line, contributed to surging line segments and bow echoes. The line of storms originated along a cold front moving southeastward across Illinois and Missouri. Mid-level winds around 30 knots were sufficient to maintain organization of the convective system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 39 minutes earlier.
Area forecast discussion, Aug 16, 5:31 PM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT THU AUG 16 2012
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 150 PM CDT THU AUG 16 2012
CONVECTION TAKING SHAPE IN UNSTABLE AIRMASS OVER SOUTHERN
MISSOURI...AND ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS. FORECAST
STILL ON TRACK...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED
INTO TONIGHT...AS A FRONTAL BOUNDARY MOVES SOUTH ACROSS THE AREA.
A FEW STRONG TO SEVERE STORMS EXPECTED...ESPECIALLY INTO THE
EVENING HOURS.
POPS WILL DIMINISH FROM NORTH TO SOUTH FRIDAY MORNING...WITH MAINLY
DRY WEATHER FORECAST BY FRIDAY NIGHT. MOISTURE IS NEVER SHUNTED
TOO FAR SOUTH OF THE AREA THIS WEEKEND. SOME OF THE MODELS SUGGEST
PRECIP THIS WEEKEND...BUT A CONSENSUS HAS NOT BEEN REACHED AT THIS
TIME. WILL HOLD ON ANY POP INCLUSION...AND MONITOR THE TRENDS.
AFTER A WARM HUMID DAY TODAY...IT WILL NOT BE A WARM FRIDAY
THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. GFS MOS STILL SEEMS
A BIT TOO COOL.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 150 PM CDT THU AUG 16 2012
AN UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
SUNDAY AND THROUGH MUCH OF THE WORK WEEK. UNSEASONABLY COOLER AND
DRIER AIR AT THE SURFACE WILL PERSIST THROUGH TUESDAY...THEN A
RETURN OF SOUTHERLY FLOW WILL BRING WARMER AIR AND INCREASING DEW
POINTS TO THE PAH FORECAST AREA WEDNESDAY INTO THURSDAY. GFS AND
ECMWF KEEP US DRY THROUGH WEDNESDAY...THEN GFS BRINGS LOW PRESSURE
AND SIGNIFICANT PRECIP TO THE REGION WEDNESDAY NIGHT AND ESPECIALLY
INTO THURSDAY. ECMWF KEEPS US DRY THROUGH THE FORECAST PERIOD WITH
A SURFACE HIGH JUST OFF TO OUR SOUTHEAST. CONSENSUS AT THIS TIME IS
TO KEEP THE AREA DRY...BUT FORECAST CONFIDENCE IS LOWER FOR THIS
TIME PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 625 PM CDT THU AUG 16 2012
FOR THE FIRST THREE TO SIX HOURS OF THIS FORECAST PERIOD...CONVECTIVE
ACTIVITY NEAR THE KCGI/KPAH TAF SITES MAY BECOME PROBLEMATIC WITH
RESPECT TO CEILINGS AND VISIBILITIES. SHORT RANGE GUIDANCE SHOWS
SOME DISORGANIZATION WITH THE SYSTEM DURING THE EVENING HOURS OVER
SOUTHEAST MISSOURI...WEST KENTUCKY. FURTHER TO THE NORTHEAST...FOR
THE KEVV/KPAH TAFS...CONVECTIVE LINE WILL LIKELY REMAIN MORE
CONSISTENT FROM 00Z-03Z FRIDAY...WITH MVFR/IFR CEILINGS AND
VISIBILITIES LIKELY. AS THE FRONTAL BOUNDARY SLOW DURING THE
EVENING AND OVERNIGHT HOURS...PERIODIC SHOWERS WILL BE THE RULE
THROUGH 12Z-15Z FRIDAY...BUT WITH VFR CEILINGS BEING THE RULE.
AFTER 15Z...CEILINGS SHOULD BECOME UNRESTRICTED AT ALL TAF
SITES AS THE FRONTAL BOUNDARY MOVES WELL SOUTH OF THE AIRPORTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
AVIATION...SMITH
Hazardous weather outlook, Aug 16, 2:40 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT THU AUG 16 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CDT THU AUG 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A GOOD CHANCE OF STORMS TODAY AND TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE STORMS. THE BEST CHANCE TIME PERIOD FOR
SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...AND THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STORMS WILL END FRIDAY MORNING. SEVERE STORMS ARE NOT ANTICIPATED
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY INTO TONIGHT.
In the hours before
Local storm report, Aug 16, 4:07 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL HENDRICKSON 36.90N 90.47W
08/16/2012 E1.25 INCH BUTLER MO TRAINED SPOTTER
HALF DOLLAR HAIL IN HENDRICKSON.
&&
DPLocal storm report, Aug 16, 4:14 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 7 NW POPLAR BLUFF 36.84N 90.50W
08/16/2012 E0.75 INCH BUTLER MO TRAINED SPOTTER
3/4 INCH HAIL NEAR POPLAR BLUFF. EST 50 MPH WIND.
&&
DPSpecial weather statement, Aug 16, 4:31 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU AUG 16 2012
ILZ081>083-INZ081-082-085>088-170045-
FRANKLIN-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
531 PM CDT THU AUG 16 2012
...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS ACROSS PORTIONS
OF SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA...
AT 530 PM..A LINE OF STRONG STORMS EXTENDED FROM NEAR PINCKNEYVILLE
ILLINOIS TO MOUNT CARMEL ILLINOIS...MOVING SOUTHEAST AROUND 40
MPH. GUSTY WINDS 35 TO 50 MPH MAY IMPACT AREAS FROM WEST FRANKFORT
ILLINOIS...WEST TO CARMI...EVANSVILLE...PRINCETON AND PETERSBURG
THROUGH 700 PM THIS EVENING.
THE AREA REMAINS IN A SEVERE THUNDERSTORM WATCH THIS EVENING. THE
STORMS WILL HAVE THE POTENTIAL TO INTENSIFY AND BECOME SEVERE.
HIGH WIND WILL BE THE MAIN HAZARD.
NOLES
Special weather statement, Aug 16, 4:31 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU AUG 16 2012
ILZ081>083-INZ081-082-085>088-170045-
FRANKLIN-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
531 PM CDT THU AUG 16 2012
...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS ACROSS PORTIONS
OF SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA...
AT 530 PM..A LINE OF STRONG STORMS EXTENDED FROM NEAR PINCKNEYVILLE
ILLINOIS TO MOUNT CARMEL ILLINOIS...MOVING SOUTHEAST AROUND 40
MPH. GUSTY WINDS 35 TO 50 MPH MAY IMPACT AREAS FROM WEST FRANKFORT
ILLINOIS...EAST TO CARMI...EVANSVILLE...PRINCETON AND PETERSBURG
THROUGH 700 PM THIS EVENING.
THE AREA REMAINS IN A SEVERE THUNDERSTORM WATCH THIS EVENING. THE
STORMS WILL HAVE THE POTENTIAL TO INTENSIFY AND BECOME SEVERE.
HIGH WIND WILL BE THE MAIN HAZARD.
NOLES
Special weather statement, Aug 16, 4:48 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT THU AUG 16 2012
MOZ109>111-114-162330-
BUTLER MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
548 PM CDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR STODDARD...SOUTHWESTERN SCOTT...
WESTERN NEW MADRID AND EXTREME EASTERN BUTLER COUNTIES IN SOUTHEAST
MISSOURI UNTIL 630 PM CDT...
AT 545 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES SOUTHEAST OF PUXICO TO 7 MILES NORTHWEST
OF POLLARD...AND MOVING EAST AT 45 MPH.
SMALL TREES WERE DAMAGED IN DEXTER AT 545 PM.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
BLOOMFIELD...DEXTER...BERNIE...PORTAGEVILLE...SIKESTON...
LILBOURN...DUDLEY...ESSEX...GIDEON...MOREHOUSE...RISCO...PARMA...
CANALOU...MATTHEWS...HOWARDVILLE...MARSTON...PENERMON...BAKER...
TALLAPOOSA AND CATRON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 16, 5:33 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT THU AUG 16 2012
ILZ082-083-086-087-INZ081-082-085>088-KYZ014-018-019-170145-
HAMILTON-WHITE-SALINE-GALLATIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...MCLEANSBORO...CARMI...HARRISBURG...
SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON...
OWENSBORO
633 PM CDT THU AUG 16 2012
...STRONG STORMS MOVING ACROSS THE EVANSVILLE TRI STATE REGION...
AT 630 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
STENDAL INDIANA TO MCLEANSBORO ILLINOIS. THE LINE CONTINUED TO
MOVE SOUTH SOUTHEAST AROUND 40 MPH. WINDS AROUND 50 MPH WERE
REPORTED IN PIKE COUNTY. AS THE LINE PRESSES SOUTH OF INTERSTATE
64 TOWARD THE EVANSVILLE...MOUNT VERNON...BOONEVILLE AND SANTA
CLAUS AREAS IN SOUTHWEST INDIANA...LOOK FOR WIND GUSTS 35 TO 55
MPH...VERY HEAVY RAIN AND POSSIBLY PEA TO 1/2 INCH DIAMETER HAIL.
THE HEAVY RAIN MAY RESULT IN STANDING WATER ON AREA ROADS FOR
A SHORT TIME. THE STORMS WILL EVENTUALLY REACH THE HENDERSON AND
OWENSBORO KENTUCKY CORRIDOR BETWEEN 715 PM AND 745 PM.
REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
NOLES
Thunderstorm Wind, Ballard
- When
- August 16, 6:10 PM CST
- Where
- Ballard County, 2.5 mi N of Barlow to 2.5 mi S of Oscar
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.086, -89.050
Several small trees were across roads. Power lines were blown down. The damage was mostly on or near Highway 1105 between Barlow and Oscar.
Thunderstorm Wind, McCracken
- When
- August 16, 6:27 PM CST to 6:35 PM CST
- Where
- McCracken County, West Paducah to Paducah
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 37.080, -88.750
A wind gust to 59 mph was measured at Barkley Regional Airport, four miles west of Paducah. Numerous tree limbs and a few small trees were blown down about a mile north of the airport. A tree fell on a house in the city of Paducah.
Thunderstorm Wind, Muhlenberg
- When
- August 16, 6:55 PM CST to 7:10 PM CST
- Where
- Muhlenberg County, Greenville to South Carrollton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 37.200, -87.180
Numerous trees were blown down across the county. Trees were down in the Greenville, South Carrolton, and Central City areas, as well as rural areas. There were power lines down.
Thunderstorm Wind, Lyon
- When
- August 16, 7:05 PM CST to 7:21 PM CST
- Where
- Lyon County, Kuttawa to Eddyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -88.120
In Eddyville, a trained spotter heard branches breaking off trees as the power went out. Wind gusts were estimated near 60 mph. In the Kuttawa area west of Eddyville, county road crews were dispatched to clear numerous trees over State Roads 810, 93, 295, and 819.
Hail, Calloway
- When
- August 16, 7:30 PM CST
- Where
- Calloway County, Murray
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -88.320
Dime-size hail occurred on the south side of the city.
Thunderstorm Wind, Trigg
- When
- August 16, 7:35 PM CST to 7:45 PM CST
- Where
- Trigg County, 2 mi S of Cadiz to 4 mi NW of Cadiz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.841, -87.820
A tree was blown down on a car off State Route 139 north of Cadiz. One person was trapped. On Highway 139 south of Cadiz, a tree was blown onto a power line. Several other trees were blown down.
Thunderstorm Wind, Trigg
- When
- August 16, 7:45 PM CST
- Where
- Trigg County, 2.5 mi E of Montgomery
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.880, -87.685
A trained spotter near the Christian County line measured a wind gust to 58 mph.
Thunderstorm Wind, Christian
- When
- August 16, 7:48 PM CST
- Where
- Christian County, 1.8 mi WSW of Julien
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -87.660
A tractor-trailer rig was overturned on Interstate 24 at mile marker 72.
Thunderstorm Wind, Trigg
- When
- August 16, 7:53 PM CST
- Where
- Trigg County, Roaring Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.720, -87.700
Several trees were blown down on state roads.
Thunderstorm Wind, Christian
- When
- August 16, 7:53 PM CST to 7:55 PM CST
- Where
- Christian County, Hopkinsville to 2 mi S of Hopkinsville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -87.480
A trained spotter measured a wind gust to 65 mph about two miles south of Hopkinsville. Another spotter measured a gust to 60 mph on the south side of Hopkinsville.
Thunderstorm Wind, Christian
- When
- August 16, 8:05 PM CST
- Where
- Christian County, 3 mi NE of Oak Grove
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.701, -87.392
A couple of trees were blown down. Both trees landed across roads, causing traffic problems. One of the trees was 20 feet tall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
- Flash Flooding and Hail in New Mexico, August 16, 2012$30,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398284, 398286, 398289, 398290, 398295, 398291, 398292, 398294, 398296, 398298, 398293.